Funnel Cloud, Hand
- When
- June 23, 1:10 PM CST
- Where
- Hand County, 12.44 mi S of Ree Hgts
- Reported by
- Public
- Coordinates
- 44.340, -99.200
A funnel cloud was spotted in Hand county about 12 miles south of Ree Heights.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A funnel cloud was spotted in Hand county about 12 miles south of Ree Heights.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 23, 11:59 AM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1259 PM CDT Sat Jun 23 2018 .UPDATE... Issued at 1259 PM CDT Sat Jun 23 2018 18z aviation discussion updated below. UPDATE Issued at 1105 AM CDT Sat Jun 23 2018 Upper low pressure area spinning over central SD this morning will make its way slowly east and northeast into this evening. Showers and thunderstorms have been occurring all morning near this upper low pressure area with some radar estimates up to 2 inches in northern Potter county. With the lift from this upper low pressure area along with little to no cap and increasing instability with surface heating, expect the coverage of showers and storms to increase quite a bit into the afternoon. Already have in likely pops and it looks good. The showers and cloud cover will also hold temperatures down some. Still expect highs to be mostly in the upper 70s and lower 80s. Updated forecast. UPDATE Issued at 636 AM CDT Sat Jun 23 2018 Aviation discussion updated below for 12Z TAFs. && .SHORT TERM...(Today and Tonight) Issued at 402 AM CDT Sat Jun 23 2018 Satellite/radar imagery clearly shows a vort maxima moving northward across north central SD into south central ND, with scattered shower and thunderstorm activity associated with it. The surface trough is back over western SD at this time. As the day progresses, the surface trough will advance eastward and approach the James River by late afternoon. All models agree fairly well in additional shower and thunderstorm development by mid to late afternoon in and around the James River valley, with varying degrees of areal coverage. Although, it appears more places will get wet than not so will continue with the fairly high precip chances. With broad upper level low pressure over the region and a handful of shortwaves rotating across the Dakotas, will likely see scattered activity across other portions of the CWA as well. A ribbon of instability does set up across the James valley this afternoon with CAPE values over 1000 J/KG. Bulk shear is lacking, although 0-1km shear is around 10 to 20 knots. CAM solutions show scattered thunderstorms developing by mid to late afternoon, and would not be surprised if we see a landspout/weak tornado somewhere across the CWA given the bit of low- level wind shear aligning with a surface vorticity maxima within the trough axis. Don't expect supercell type structured storms today given the lack of overall bulk shear values. High temps today are a bit tricky since we will be dealing with periods of cloudiness along with peeks of sunshine here and there. A bit hard to determine overall residence time of clouds in places to determine highs. Plus, afternoon development of precipitation would put a hold on temp climbs. That said, did favor warmer guidance, especially in recent warm spots such as Aberdeen. Although again, any abundance of mid-level clouds and/or precipitation would cause highs to fall a bit short of forecast. Did increase temps a bit over the southwest CWA as good west-northwest mixing winds develop behind the surface trough this afternoon as warming 850mb temps move in. .LONG TERM...(Sunday through Friday) Issued at 402 AM CDT Sat Jun 23 2018 We have the initial wave today in the short term, which is followed up with a second system coming out of the rockies early Sunday, ejecting a weak 500mb wave ahead of the main upper trough, though there is little reflection other than some weak warm advection in the mid levels. LCLs remain low, between 1 and 2kft, and profiles are moist adiabatic(MLCAPE only about 500-1500j/kg) with generally weak shear. Thus, anticipated rapid development of diabatically driven convection from early through late afternoon before loss of daytime heating and a well mixed atmosphere ends most precipitation. Only threat will be for heavy rain and gusty winds with slow moving pulse convection. Monday, we are under the influence of the left exit region of a jet streak, while the center of the 500mb low moves directly overhead. The system rapidly becomes stacked late, with profiles still moist adiabatic and with little shear. LCLs remain low - about 500ft, however there is little CAPE. The feature makes a slow drift east after that, with some follow on showers going into Tuesday. Not confident with the blended POP guidance this go around. Sundays diabatically driven generic "heat of the afternoon" convection and about 50% coverage during the afternoon is good. After that, trended numbers down without broad forcing overhead as the center of the upper low is still west river. As the upper low moves overhead Monday, guidance suggests a decent area of heavier QPF with a well developed PV anomaly crossing east of the James. To the west of this feature under the upper low, there will probably be some shower activity, just not thrilled with the high numbers blended guidance is advertising, and as such have adjusted down for the Missouri valley and west of the James. Precipitation will probably migrate to the east and out of the CWA quicker than advertised as well with the weakening low. Flow aloft is much more zonal for the middle and latter half of the work week so we can anticipate a few weak/fast moving waves, before flow becomes more of a southwest regime. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1259 PM CDT Sat Jun 23 2018 Scattered to numerous showers along with a few thunderstorms are expected across the region through the afternoon and evening as an upper level low pressure area spins slowly east and northeast into the evening. Expect all airports to be affected at or in the vicinity by these showers and storms into the evening. Expect scattered showers to affect mainly ABR and ATY tonight into Sunday morning. The VFR ceilings early this afternoon should lower and become mainly low VFR/MVFR ceilings through tonight and Sunday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TMT LONG TERM...Connelly AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 437 AM CDT Sat Jun 23 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 437 AM CDT Sat Jun 23 2018 /337 AM MDT Sat Jun 23 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms are expected to develop by mid to late afternoon from north central South Dakota, eastward into the James River valley and through portions of southeast and east central South Dakota. A few storms could be marginally severe with small hail and gusty winds. The atmosphere is such today that there could be an isolated brief landspout or weak tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday Shower and thunderstorm chances continue Sunday through early next week. At this point, the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary by mid to late afternoon across north central South Dakota eastward into the James River valley and over to the Watertown region. TMT
The Aberdeen radar (KABR), 139 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771246.